Flash Flood, Riverside
- When
- January 9, 5:28 PM PST to 10:00 PM PST
- Where
- Riverside County, 5 mi ESE of Temecula
- Property damage
- $5.0 million
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.467, -117.067
Widespread flash flooding resulted in the closure of the southbound 15 freeway between Highway 79 and Rainbow Valley Rd. De Portola Road was littered with debris and rocks.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGX wrote it up.
Widespread flash flooding resulted in the closure of the southbound 15 freeway between Highway 79 and Rainbow Valley Rd. De Portola Road was littered with debris and rocks. Many low water crossings were washed out. Additional flooding and downed power lines were reported near Pechanga. A mudslide ran over Highway 79 at Anza Rd. Flash flooding along another stretch of Highway 79 near Vail Lake caused rapid runoff a foot deep to rush over the roadway. Additional mudslides were reported along Highways 76 and 78. Ortega Highway had to be shut down because of flooding west of Lake Elsinore. Nearby Temescal Canyon Road was inundated by severe flooding and swift runoff when a flood control channel overflowed its banks. Many residents in the Redhawk area were unable to reach their homes. Motorists on several roadways encountered water up to mid door in depth. In fact, several swift water rescues were conducted as motorists became trapped in flash floods from Murrieta, to Temecula, to Valley Center. Flash flooding in area creeks flooded several homes in south Temecula and washed out a section of Pechanga Parkway.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Jan 9, 2:30 PM PST, 2 hours 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 230 PM PST SUN JAN 9 2005 .SYNOPSIS...STRONG MOIST SOUTHWEST FLOW WILL BRING PERIODS OF RAIN...HEAVY AT TIMES...AND SNOW IN THE HIGHER MOUNTAINS...THROUGH TUESDAY. A COLD FRONT WILL BRING LOWERING SNOW LEVELS TUESDAY MORNING ALONG WITH STRONG GUSTY WINDS IN THE MOUNTAINS AND HIGH DESERTS. FAIR AND WARMER WEATHER DURING THE SECOND HALF OF THE WEEK AS HIGH PRESSURE DEVELOPS. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES. .SHORT TERM...SHOWERS CONTINUED TO MOVE ACROSS TODAY...HEAVY AT TIMES...ESPECIALLY IN THE NW PART OF THE AREA. THE 12Z NKX SOUNDING WAS MET AND MODERATELY UNSTABLE. WEAK ONSHORE GRADIENTS. MOIST SOUTHWEST FLOW CONTINUES INTO SW CA. WEAK SHORTWAVES WILL CONTINUE TO PROVIDE SOME ENHANCEMENT TO THE PRECIPITATION AT TIMES THROUGH TONIGHT WITH THE HEAVIEST AND MOST WIDESPREAD AMOUNTS REMAINING IN THE NORTHWEST HALF OF THE FORECAST AREA. HOWEVER...GIVEN THE RECENT HEAVY RAINFALL AND SATURATED CONDITIONS...MODERATE RAINFALL COULD BE SUFFICIENT TO BRING ADDITIONAL FLOODING. THE UPPER LOW CENTERED TO THE N WILL FINALLY KICK INLAND TUESDAY. THIS WILL BRING MORE WIDESPREAD HEAVY PRECIP AND LOWER SNOW LEVELS. COULD GET ADDITIONAL RAINFALL TOTALS 1 TO 3 INCHES WEST OF THE MOUNTAINS AND NEAR 6 INCHES ON THE W FACING MOUNTAIN SLOPES...WITH GENERALLY LARGER AMOUNTS N AND LESS TO THE S. THERE WILL ALSO BE STRONGER GUSTY WINDS IN THE HIGHER MOUNTAINS AND UPPER DESERTS. CURRENT WARNINGS... WATCHES...ADVISORIES AND STATEMENTS LOOK OK. DRIER N FLOW WILL DEVELOP WED. BUILDING HI ALOFT AND WEAK OFFSHORE FLOW WILL BRING FAIR WEATHER WITH A WARMER DAY THU. .LONG TERM...HI ALOFT NEAR THE W COAST AND WEAK OFFSHORE FLOW CONTINUES. A WEAK UPPER LOW UNDERCUTS THE HI TOWARD EARLY NEXT WEEK WHICH SHOULD BRING MORE HI CLOUDS AND A LITTLE COOLER DAYS. && .SGX WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING FOR THE SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS UNTIL 6 PM TUESDAY...SEE LAXWSWSGX. WINTER WEATHER ADVISORY FOR THE SAN DIEGO COUNTY MOUNTAINS 9 AM TUESDAY UNTIL 6 PM TUESDAY...SEE LAXWSWSGX. WIND ADVISORY IN THE APPLE AND LUCERNE VALLEYS AND IN THE HIGHER MOUNTAIN BELOW THE SNOW LEVEL UNTIL 6 PM TUESDAY...SEE LAXNPWSGX. FLOOD WARNING FOR THE SAN DIEGO INTO TONIGHT AND SAN LUIS REY RIVERS INTO TUESDAY...SEE LAXFLWSGX. FLASH FLOOD WATCH THROUGH TUESDAY FOR ALL AREAS...SEE LAXFFASGX. MARINE WEATHER STATEMENT FOR TIDAL OVERFLOW...SEE LAXMWSSGX. HAZARDOUS WEATHER OUTLOOK...SEE LAXHWOSGX. && ATKIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 1000 AM PST SUN JAN 9 2005 CAZ042-043-048-050-055-056-057-058-060-061-062-101400- ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 1000 AM PST SUN JAN 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN CALIFORNIA. STRONG MOIST SOUTHWEST FLOW WILL BRING PERIODS OF RAIN...HEAVY AT TIMES...AND SNOW IN THE HIGHER MOUNTAINS INTO TUESDAY. THE HEAVIEST RAIN WILL BE TODAY AND TONIGHT. THIS WILL BRING THE POTENTIAL FOR WIDESPREAD FLOODING AND MUD SLIDES. LOCAL STRONG WINDS WILL DEVELOP AT TIMES TODAY. HIGH TIDES AND LARGE SURF WILL BRING A THREAT OF COASTAL FLOODING AND EROSION THIS WEEKEND. DRY WEATHER AND WARMER DAYS ARE EXPECTED DURING THE SECOND HALF OF NEXT WEEK. DUE TO THIS WEATHER PATTERN...THE FOLLOWING HAZARDOUS WEATHER EVENTS ARE OCCURRING... .DAY ONE... TONIGHT. WINTER STORM WARNING THROUGH 9 AM TUESDAY FOR THE SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS...SEE LAXWSWSGX. FLASH FLOOD WATCH FOR ALL AREAS UNTIL TUESDAY AFTERNOON... SEE LAXFFASGX. RIVER STATEMENT FOR THE SAN DIEGO RIVER...SEE LAXRVSSGX. FLOOD WARNING FOR THE SAN DIEGO RIVER...SEE LAXFLWSGX. SMALL CRAFT ADVISORY FOR THE COASTAL WATERS...SEE LAXCWFSGX. MARINE WEATHER STATEMENT...SEE LAXMWSSGX. .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY. FROM SUNDAY THROUGH TUESDAY.... WINTER STORM WARNING THROUGH 9 AM TUESDAY FOR THE SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS...SEE LAXWSWSGX. FLASH FLOOD WATCH FOR ALL AREAS UNTIL TUESDAY AFTERNOON... SEE LAXFFASGX. COASTAL FLOOD WARNING AND HIGH SURF ADVISORY INTO SUNDAY MORNING... SEE LAXCFWSGX. RIVER STATEMENT FOR THE SAN DIEGO RIVER...SEE LAXRVSSGX. SMALL CRAFT ADVISORY FOR THE COASTAL WATERS...SEE LAXCWFSGX. MARINE WEATHER STATEMENT...SEE LAXMWSSGX. FROM WEDNESDAY THROUGH FRIDAY...NO HAZARDOUS WEATHER IS EXPECTED. SKYWARN ACTIVATION STATEMENT...WEATHER SPOTTERS HAVE BEEN ACTIVATED. MACKECHNIE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
322 PM PST SUN JAN 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0943 AM FLASH FLOOD BIG BEAR CITY 34.27N 116.85W
01/09/2005 SAN BERNARDINO CA LAW ENFORCEMENT
MUD,ROCK SLIDE ON SR18 JWO BIG BEAR DAM
1006 AM FLASH FLOOD VALLEY CENTER 33.22N 117.01W
01/09/2005 SAN DIEGO CA TRAINED SPOTTER
ON OLD CASTLE RD MILE 7.5 DEBRIS ON ROAD.
1006 AM FLOOD ESCONDIDO 33.14N 117.07W
01/09/2005 SAN DIEGO CA TRAINED SPOTTER
NR RANCHO SANTA FE AT THE INTERSECTION OF DEL DIOS AND
LAKE HODGES RD-ROADWAY COVERED WITH SMALL ROCKS
1018 AM FLOOD SEAL BEACH 33.76N 118.08W
01/09/2005 ORANGE CA TRAINED SPOTTER
FLOODED STREETS.
1024 AM FLOOD FULLERTON 33.88N 117.93W
01/09/2005 ORANGE CA TRAINED SPOTTER
VERY HEAVY DOWNPOUR CAUSING STREET FLOODING ON SAN CARLOS
DR.
1043 AM FLOOD BIG BEAR CITY 34.27N 116.85W
01/09/2005 SAN BERNARDINO CA TRAINED SPOTTER
SMALL STREAM/CREEKS ARE FLOODING DUE TO HEAVY RAIN AND
SNOW MELTING.
1043 AM FLOOD TEMECULA 33.50N 117.13W
01/09/2005 RIVERSIDE CA LAW ENFORCEMENT
ROADWAY FLOODED AT PALA TEMECULA RD.
1043 AM FLASH FLOOD RAMONA 33.04N 116.87W
01/09/2005 SAN DIEGO CA LAW ENFORCEMENT
MUD,ROCK SLIDES AT SR78 AND HAVERFORD RD NR RAMONA
1044 AM FLOOD LAKE ARROWHEAD 34.26N 117.19W
01/09/2005 SAN BERNARDINO CA LAW ENFORCEMENT
ROADWAY FLOODING ON SR138 AT BYRON RD
1135 AM FLOOD OCEANSIDE 33.20N 117.38W
01/09/2005 SAN DIEGO CA LAW ENFORCEMENT
MUD,ROCKSLIDE ON SR76 MM22 NR OCEANSIDE
1137 AM FLOOD NORCO 33.93N 117.55W
01/09/2005 RIVERSIDE CA LAW ENFORCEMENT
I15 FLOODED AT THE SANTA ANA RIVER BRIDGE IN NORCO.
1152 AM FLASH FLOOD LAKE ARROWHEAD 34.26N 117.19W
01/09/2005 SAN BERNARDINO CA LAW ENFORCEMENT
MUD,ROCK SLIDE ON SR18 JSO PANORAMA PT.
1152 AM FLOOD FONTANA 34.10N 117.46W
01/09/2005 SAN BERNARDINO CA LAW ENFORCEMENT
COMPLETELY FLOODED ROADWAY AT SIERRA AV AND ARMSTRONG RD
1213 PM FLOOD BIG BEAR CITY 34.27N 116.85W
01/09/2005 SAN BERNARDINO CA TRAINED SPOTTER
MAJOR FLOODING DUE TO RAIN AND MELTING SNOW.
&&
NISLAThe San Diego radar (KNKX), 61 km away, was scanning. The volume nearest the first event began at 01:27 UTC.
2 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5438123, 5438124.